Forum

Worried About Starting Gilenya?

Hello

I just thought I’d post this for anyone worried about starting Gilenya.

I was really worried because of what I’d read about people’s experiences of their heart rate and blood pressure dropping through the floor, instantly becoming ill etc etc.

I started taking Gilenya on Friday and I feel no different at all. I was hooked up to an ECG machine and monitored for 7 hours and to be honest I did feel a little bit lightheaded and my heart rate did go down a bit but if I wasn’t watching the machine I would’t have noticed! I haven’t had any of the listed side-effects.

Of course it’s bound to affect different people in different ways but I was so worried and then so relieved that I felt I should post something. Don’t believe everything you read!

It’s early days regarding infections etc but when I asked my MS Specialist Nurse, she told me it only suppresses the T-Cells. What I didn’t know is that there are a whole raft of other cells in your immune system which it doesn’t supress and these all fight against infection normally.

My experience of Gilenya (so far) has been positive. Time will tell how effective it is against reducing relapses but I am optimistic.

JZ

Wish I could go on it! Good luck.

Good feedback although it is early days. Im back at hospital next week and i will now accept the gilenya treatment

Thanks for this post. I’m booked to go into hospital on 5th June to start with my first tablet and had begun scaring myself a little by reading about side effects. Thanks for your positive post - hope it works well for you (and me too) xx

Are you getting it at the University Hospital in Coventry? Just because I get Tysabri there and the nurses on Ward 43 (MS outpatient section) told me they were going to have their first experience of giving someone Gilenya last week (I thinkit was going to be last Friday). The lucky candidate was going to have everything monitored - but of course it could just be that all the hospitals monitor everything the first time they give Gilenya to any particular person.

No, not Coventry. I’m at Sunderland Royal Hospital. They’ve been giving Gilenya for a while now and they’re really good. My Specialist MS Nurse is a star.

Good luck to everyone (me included). Hope it works.

JZ

Hi,

Just wanted to agree about the Gilenya new tablet, I also took my first tablet last Friday at Stoke and had no side affects as yet, fingers crossed!! I had briliant treatment, I was monitored all day and will be kept a close eye on over the next 12 months , liver function blood tests and will be sent for an eye examination for macular oedema although it is uncommon. I am being posotive as neither Rebif or Capaxone worked for me. Good luck to all!

Hi, I just thought I would share my experience of moving onto gilenya. I have just turned 21 and was diagnosed with MS just over 5 years ago.

I went into hospital on Wednesday to start the Gilenya treatment (previously on copaxone for 2 years but had three replpses already this year).

After two hours my heart rate had lowered a little (this was to be expected), however after the third hour of taking it, my heart rate went extremley low and then I went into 3rd degree heart block. I had to stay in the hospital overnight to be monitored and was relased yesterday lunch time, with everything back to normal. This of course means that I am not able to continue with the treatment - I am very dissapointed - however; for those who are or considering moving on but worried about the lowering heart beat, I just want to say don’t worry, despite my experience, I could not complain. The hospital does know what to look out for and I recieved excellent treatment.

There was another lady starting the treatment at the same time, she did not experience any problems and is looking foward to seeing the benefits of gilenya (I am the first person to have had this experience in the area!).

My doctor is now considering moving me on to Tysabri, I go back to see him in 2 weeks.

Thanks for your comments.

I’m sorry to hear that you can’t continue with Gilenya. I was on Rebif for just over a year but had 2 relapses. The difference between Gilenya and Rebif is unbelieveable. I feel like I’ve had a new lease of life! No more painful injections and itchy, sore injection sites. No more flu-like side effects. Not only do I not have any side effects on Gilenya but I’m actually starting to see a difference in my symptoms. My left leg was very weak and I could only walk short distances without stopping or using a stick. My leg now feels a lot stronger and I can walk much further. Other symptoms such as numbness in hands and feet and spasticity haven’t really changed but I do notice a difference in my leg. This might not have anything to do with Gilenya but it’s a big coincidence if it’s not. Beginning to feel optimistic for the first time in over a year.

Best of luck with the Tysabri. Hope it does the trick for you.

JZ

Thanks all for posting these comments. I had my annual review yesterday and described my symptoms this year to date. Normally my neuro just comments that although I keep having little flares they have been managable so don’t rock the boat - I come away still on Rebif and wait for next year’s appt. This year I have had a relapse which was about as bad as the one that got me diagnosed in 2007.

Apparently if you have relapses despite being on an interferon (even if it is just one a year) you qualify for Gilenya and my neuro has suggested it as something to think about.

It’s good seeing both sides of the coin and that if problems do happen the hospital will know what to do.

I am waiting for an information pack to arrive from my neuro and nurse and will then be thinking about it further.

Decisions decisions!

Thanks again, Vicky

Hey I’ve been on Gilenya 3 weeks now. Has anyone else experienced dizziness at all?